Mysoline, also known by its generic name primidone, is an anticonvulsant drug used to treat individuals who struggle with seizure disorders. Mysoline is also capable of treating tremors, which is a nervous disorder that leads to rhythmic shaking. The drug is responsible for reducing abnormal electrical activity in the brain and making these conditions manageable. 

The website WebMD suggests that a person using the medication should keep constant levels of the medication in your system. ”This drug should be taken at evenly spaced intervals. If you suddenly halt use, it could lead to withdrawal symptoms that include twitching, hallucinations, anxiety, and sleep problems. Mysoline withdrawal can be severe, and in some cases, lead to severe seizures or death.”

Mysoline belongs to a class of drugs that have been, for the most part, been looked over by medical professionals as better alternatives have emerged over the years. This class of drugs is called barbiturates, which were once what benzodiazepines are today. 

According to the U.S. Centers for Disease Control and Prevention (CDC), an estimated 1.2 percent of the United States population had active epilepsy in 2015, translating to three million adults and 470,000 children. While benzodiazepine drugs are often used for a condition like epilepsy, it’s not always effective if the disorder is severe. 

A drug like Mysoline is used as a last resort because of its effectiveness in treating severe epilepsy and tremors. Barbiturates are incredibly potent, and taking a little more than you’re prescribed can lead to an overdose. This class of drugs is also highly addictive. For these reasons, it’s why they’re seldom prescribed anymore. 

If a person using Mysoline develops a chemical dependency or an addiction to the drug, withdrawal can be quite challenging. Not only will symptoms of withdrawal be uncomfortable, but they can also be fatal without the right help. For this reason, a person who wishes to stop using the drug must seek the proper channels of getting help. Professional addiction treatment for detox and during the recovery process can be the difference between life and death. 

What are the Mysoline Withdrawal Symptoms?

A person who stops using Mysoline abruptly or lowers the prescribed dose from their physician may experience withdrawal symptoms. The severity of symptoms and how long they persist will vary from one person to another and be based on factors that include age, sex, and overall physical health and physicality. One person who uses the drug heavily could experience fewer symptoms than someone who uses it moderately based on these factors. For that reason, it’s hard to provide a definitive answer, which is why the list is generalized.

Mysoline withdrawal symptoms someone could experience include the following:

  • Insomnia
  • Irritability
  • Nausea and vomiting
  • Stomach cramps
  • Fever
  • Mood swings and depression
  • Increased chance of severe seizures
  • Seizures
  • Severe depression
  • Anxiety
  • Heart failure
  • Hallucinations
  • Death

As was mentioned above, Mysoline withdrawal is dangerous, and in some cases, can be fatal without the right help. An estimated 75 percent of those who withdraw from barbiturates will experience seizures, and up to a staggering 66 percent could develop delirium that lasts for several days.

mysoline-withdrawal

Stages of Mysoline Withdrawal Timeline

For the most part, Mysoline withdrawal symptoms will subside in a few weeks after they begin. The initial symptoms will be within the first three days after a person lowers their dose or stops altogether. However, there’s no definitive timeline or order in how a person will deal with symptoms because of the factors we listed above. Other factors include how long a person has been using Mysoline, the size of the dose they use, or if they’re using other drugs in conjunction with Mysoline, and how large their last dose was before stopping. 

It’s crucial to note that the more uncomfortable withdrawal symptoms will accompany the minor symptoms. Below is a generalized Mysoline withdrawal timeline to help paint a picture of what someone can expect. 

  • Days 1-3: The person’s brain chemistry is experiencing withdrawal at this point, and minor symptoms like insomnia, nausea, vomiting, and irritability will be prevalent at this point. The brain is slowly adapting to its electric chemistry, working without Mysoline, and it’s common to experience sudden or frequent mood changes. A person will also experience weakness, dizziness, distorted vision, and hand tremors. Again, this will differ from one person to another. In some cases, around 16 hours after the last dose and for up to five days, a person could encounter delirium or convulsions. Seizures are most likely to occur in those who took substantial amounts of Mysoline and require medical monitoring. 
  • Days 4-6: Symptoms will dramatically decrease in severity at this point, although some symptoms like insomnia and mood swings could persist. Anxiety may also be severe, especially in those who used barbiturates like Mysoline to treat a severe anxiety disorder. However, these are all common as the brain is adapting to new neurochemical conditions. If something doesn’t feel right, you should reach out to a medical professional immediately. 
  • Week one and beyond: At this stage, the worst of the withdrawal symptoms should disappear, but others might persist for several weeks, months, or in some cases, up to a year. Post-acute withdrawal syndrome (PAWS) is a condition characterized by mental and emotional withdrawal symptoms that persist well after the acute stage is finished. In many cases, it can be severe enough to drive a person to relapse, meaning it’s crucial to get professional help to learn how to cope as your body goes through these changes. 

Why Should I Detox?

As we’ve mentioned several times throughout this article, Mysoline withdrawal is dangerous. Based on the number of times it’s been said, you should understand the importance of seeking professional help. Not only is quitting a drug cold turkey challenging, painful, and dangerous, but it can also be deadly, especially in the case of barbiturates, which is why these drugs have been largely phased out by medical professionals. 

The sheer intensity of physical and psychological symptoms a person encounters when going through withdrawal can be twice as hard without the right help. For all of these reasons, seeking medically assisted detox can be the difference between success and failure. 

During a stint in a professional addiction treatment program, a group of medical professionals will ensure your safety as you pass through the detox process. Your chances of long-term recovery increase exponentially when you participate in professional care due to the structured emotional and medical support you’ll receive.

What is the Next Treatment Step?

A person must remain in treatment for 90 days at the minimum for adequate care. Those struggling with an addiction to the drug must go through the full continuum of care to ensure success. Medical detox is only one step in this process, and while it’s enough to deliver you to the other side safely, it’s not enough to teach you coping mechanisms to deal with triggers. For this reason, the next stage of treatment is important.

For a person who has shown a history of relapse, co-occurring mental health disorders,  or is dealing with a severe substance use disorder, the treatment plan will likely place them in an inpatient or residential treatment program. This level of care is similar in intensity to medical detox, where the person will be monitored around the clock. They will also be assigned a therapist to see on a regular basis. 

A partial hospitalization program is the next stage in the continuum of care, and it comes after inpatient care. Partial hospitalization programs are a cross between inpatient and outpatient treatment and will have the person living at a transitional living facility five days a week, six hours per day. It’s a supportive and structured program that is less intense than residential care.

Intensive outpatient (IOP) is the next step, and this allows the person to live at home while continuing to participate in programs designed to support you during the recovery process. The person will engage in nine or more hours of clinical therapy per week, which are scheduled several times throughout the week. IOP is ideal for those looking to slowly transition back into life outside of treatment and acclimate to work, and creating new habits. IOP will help the person continue learning tools and coping mechanisms to help prevent them from relapsing.

Tap to GET HELP NOW: (888) 783-3291